Home Lifestyle Covid vaccine and blood clots: What are the symptoms of CVST?

Covid vaccine and blood clots: What are the symptoms of CVST?

0


The Medicine and Healthcare Products Regulatory Agency (MHRA) has confirmed that seven people in the UK have died from unusual blood clots after getting the AstraZeneca vaccine. Approximately 18 million people have received the AstraZeneca coronavirus jab in the UK, with a total of 30 developing “cerebral venous sinus thrombosis” or CVST.

What are the CVST symptoms?

According to Johns Hopkins Medicine, CVST occurs when a blood clot forms in the brain’s venous sinuses, which prevents blood draining out of the brain.

This causes blood cells to break which can leak blood into brain tissues and cause a haemorrhage.

Johns Hopkins calls this a “chain of events” which is part of a stroke.

This is a very rare form of stroke, usually affecting about five in one million people per year.

READ MORE: Covid testing: Which is the most reliable Covid test?

Is the vaccine causing the clots?

Authorities are still unclear whether the clots seen since taking the jab are coincidental or if there is a genuine link to the vaccine.

The European Medicines Agency (EMA), which has been reviewing the safety data, says it is “not proven, but is possible”.

The EMA estimates there is around a one in 100,000 risk of a CVST in people under the age of 60 who have been given the AstraZeneca vaccine.

The organisation’s head of safety monitoring, Dr Peter Arlett, said that was “more than we would expect to see”.

However, it is uncertain what the cause of the clots truly is.

Some experts have said the increase in the clots could be down to Covid itself, which is linked to abnormal clotting.

The EMA, World Health Organization and MHRA all say the benefits of the vaccine outweigh any risks.

Dr June Raine, the chief executive of the MHRA, said: “The benefits… in preventing Covid-19 infection and its complications continue to outweigh any risks and the public should continue to get their vaccine when invited to do so.”

A spokeswoman for AstraZeneca said: “Patient safety remains the company’s highest priority.”

Authorities and medical figures have been quick to point out that all medicines – from paracetamol to the pill – have potentially lethal side effects, but that they are rare and we don’t stop taking them.

Nothing in medicine is completely safe and even therapies that are highly toxic are used in the right circumstance, such as chemotherapy.



LEAVE A REPLY

Please enter your comment!
Please enter your name here